Methadone Withdrawal Help

girl sitting on boat dock

Methadone helps patients who are addicted to opioids. There’s abundant evidence that it reduces the symptoms of opioid misuse disorder. The medication has been in use since the 1960s to treat opioid misuse disorder, and studies show that patients who use methadone are four times more likely to remain in treatment than those who don’t use it. Due to the way that methadone interacts with the brain’s opioid receptors, it may cause withdrawal symptoms if stopped abruptly. When a patient in medication-assisted treatment (MAT) needs to taper off methadone, they can get help with methadone withdrawal symptoms from their treatment provider.

Symptoms of Methadone Withdrawal

Withdrawal symptoms associated with methadone usually appear about 24-36 hours after you’ve stopped taking it or reduced the amount you take. Your doctor will supervise the withdrawal process to make it as comfortable as possible for you. The exact time required to complete this process varies from one person to another. It may last from three to 18 weeks on average, but again, this varies for each patient.

If you experience any of the following symptoms within 30 hours after taking methadone, it may be a sign of withdrawal:

  • Difficulty sleeping at night
  • Frequent yawning
  • Runny nose
  • Watery eyes
  • Excessive sweating
  • Restlessness
  • Anxiety
  • Tiredness

Withdrawal symptoms may seem flu-like, but unlike the flu, these symptoms persist for a longer period of time. The following symptoms reach a peak after three days:

  • Drug cravings
  • Depression
  • Diarrhea
  • Cramps
  • Vomiting
  • Intense nausea
  • Goosebumps
  • Muscle pains

Also, symptoms like depression, low energy, difficulty sleeping and anxiety may persist for up to a week. 

While some patients in methadone-based MAT can stop taking methadone altogether, others need to stay on the treatment. Your treatment provider will work with you to find the best solution for long-term recovery.

Getting Help for Methadone Withdrawal

If you experience methadone withdrawal during MAT, your doctor can help. Tell your doctor about any challenges you may be facing so your symptoms can be treated as soon as they show up. Some of the options available to you include:

  • Tapering off more slowly: When you let your doctor know about your withdrawal symptoms, they can change the tapering process accordingly. You may just need to progress through it more slowly to reduce the physical effects.
  • Returning to your former treatment plan: In some cases, a patient needs to stay on methadone indefinitely to have a safe recovery. This doesn’t mean that you have “failed” treatment, just that you need to work with your body’s chemistry.
  • Using medication for withdrawal: Your doctor may prescribe medication to reduce recovery time and relieve symptoms. Frequently recommended drugs include naloxone, buprenorphine and clonidine.

How to Prevent Relapse After Tapering From Methadone

You can reduce the risk of experiencing relapse by working with a support group after you have completed your withdrawal process. You should also engage in counseling sessions that will help you understand the initial triggers for your previous opioid misuse and how you can avoid relapse.

Getting Methadone Withdrawal Help Is Just a Phone Call Away

For more information about methadone, its use for treating opioid addiction, and how to cope with withdrawal symptoms when you stop using it, give us a call at 844-341-4040. 

You can also browse our blog and other resources. To ask us any questions, submit our contact form, and we’ll get back to you shortly.

SHARE THIS POST
apple-email-iphone-17663

See All Posts

POSTS YOU MAY LIKE:
SHARE THIS POST